Heavy Rain, Brewster
- When
- August 24, 5:30 PM CST to 6:10 PM CST
- Where
- Brewster County, 7 mi WNW of Alpine
- Reported by
- COOP Observer
- Coordinates
- 30.409, -103.778
Heavy rain fell near Alpine with three quarters to an inch falling in 40 minutes.
There was an axis of instability across the Permian Basin. Good moisture was generally across the area, but a dry sub-cloud layer was also present which was conducive to gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
There was an axis of instability across the Permian Basin. Good moisture was generally across the area, but a dry sub-cloud layer was also present which was conducive to gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 24, 4:38 PM CST, 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 538 PM CDT Sun Aug 24 2014 .DISCUSSION... See Aviation Discussion below. && .AVIATION... Area radars show an active afternoon of widespread, unorganized convection across the area, w/sfc analysis showing a weak sfc trough oriented SW-NE across the region, and temps pushing the triple-digits in many locations. This should begin diminishing shortly, as peak heating has passed. We'll insert some evening tempo groups as needed, mainly KMAF/KFST. Otherwise, return flow continues the next 24 hours. Forecast soundings re-develop a widespread cu field most locations by late Monday morning, w/bases 7-8 kft agl. Best chances for convection Monday afternoon look to be invof sfc trough over SE NM. && .PREV DISCUSSION... /ISSUED 146 PM CDT Sun Aug 24 2014/ DISCUSSION... The upper ridge centered over the Mississippi valley extends west across TX and NM and will remain over the region through the week. An approaching upper trough looks to take the top off the ridge and it swings east and may result in slightly cooler temps late in the week. Models show a weak cold front approaching the CWA late Thursday /early Friday but latest models not bringing it very far into the area. It may briefly make it into the region but does not appear to be around long enough to bring much cooling. If rain forms along the front then could push farther south. Late afternoon storms mainly over the mountains looks to be a good bet again today and have started to get a few echos on radar. Model qpf keeps storms generally south of the Pecos river. On Monday qpf hits SE NM harder with fewer storms over the mtns... and reduced mtns storms again on Tuesday. Will keep low pops mainly over the mtns next few days. A southerly wind will keep low level moisture good with dewpts in the 50s and 60s. MAF sounding had a PW of 1.2 inches this morning but model soundings indicate will have some drying of the airmass with PW falling to 1 inch or less. This could be due to a decrease in Pacific moisture as the Hurricane off Mexico moves farther out to see. Still should have enough moisture for locally heavy rain in some of the storms as steering winds remain light. Above average highs are expected the first half of the week with warm overnight temps. By the end of the week should have a return to more normal average highs. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 44 Follow us on Facebook and Twitter at: http://facebook.com/NWSMidland http://twitter.com/NWSMidland Check us out on the internet at: http://weather.gov/midland
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1234 PM CDT SUN AUG 24 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-251745- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1234 PM CDT SUN AUG 24 2014 /1134 AM MDT SUN AUG 24 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN THIS AFTERNOON AND EVENING, WITH MORE ISOLATED STORMS POSSIBLE AS FAR EAST AS THE PERMIAN BASIN. GUSTY WINDS OVER 55 MPH, FREQUENT LIGHTNING STRIKES, HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 444 PM CDT SUN AUG 24 2014 TXZ046-051-242230- DAWSON-MARTIN- 444 PM CDT SUN AUG 24 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL MARTIN AND SOUTH CENTRAL DAWSON COUNTIES UNTIL 530 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER PATRICIA AT 445 PM CDT... MOVING EAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. && LAT...LON 3258 10177 3235 10177 3248 10203 3266 10202 TIME...MOT...LOC 2145Z 291DEG 13KT 3255 10196
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
552 PM CDT SUN AUG 24 2014
TXZ050-051-061-062-242330-
ECTOR-MARTIN-MIDLAND-ANDREWS-
552 PM CDT SUN AUG 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTHEASTERN ECTOR...NORTHWESTERN MIDLAND...SOUTHEASTERN
ANDREWS AND SOUTHWESTERN MARTIN COUNTIES UNTIL 630 PM CDT...
AN INTENSIFYING THUNDERSTORM WAS LOCATED 19 MILES NORTHEAST OF
GARDENDALE AT 551 PM CDT...MOVING NORTHEAST AT 10 MPH. THE PRIMARY
THREAT WITH THIS STORM WILL BE GUSTY WINDS UP TO 55 MPH. THE
STRONGEST WINDS MAY BE FELT ALONG AN OUTFLOW BOUNDARY MOVING SOUTH
TOWARD MIDLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
LAT...LON 3225 10230 3244 10221 3231 10198 3206 10206
3201 10236
TIME...MOT...LOC 2251Z 212DEG 7KT 3226 10219The Midland/Odessa radar (KMAF), 228 km away, was scanning. The volume nearest the first event began at 23:27 UTC.
1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Heavy rain fell near Alpine with three quarters to an inch falling in 40 minutes.
A thunderstorm moved across Andrews County and produced a 58 mph wind gust near the town of Andrews. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537922, 537917.